Minnesota, 2024

Hail and Damaging Winds in Minnesota, June 12, 2024

June 12, 2024 · NWS FGF · 11 events in 4 counties and zones

In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells. Main hazards were hail and winds, with the tornado threat fairly limited. Only one funnel cloud was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 2:44 PM CST, 21 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
  • There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 2:44 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this afternoon in northwest
  Minnesota. All hazards possible with up to 2" hail, wind to
  70mph, and isolated tornadoes.

- There is a 15 percent probability of another round of severe
  thunderstorms on Monday.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Jun 12 2024

...Synopsis...

Main upper wave still over southern Saskatchewan, with surface
low over the central Red River Valley. Starting to get some
towering cumulus clouds in portions of our CWA, although anvils
have quickly been orphaned. Still, getting some ML CAPE up into
the 1500-2000 J/kg range, and effective shear is around 40 to 50
kts. Special sounding from UND in Grand Forks had fairly dry in
the low layers, and this fits with surface obs that have been
mostly in the 50s on the ND side of the river. This does not
rule out the formation of supercell thunderstorms that could
produce hail 2 inches or larger however, and there will be a
severe thunderstorm watch coming out shortly. Winds up to 70 mph
and even an isolated tornado not out of a question, but
continue to think hail will be the main threat. The cells will
move quickly off into central MN during the later part of the
evening after 00Z.

A second shortwave will be digging into MN during the day
tomorrow, with some additional showers and thunderstorms in the
far north and northwestern portions of the CWA. A few of the
ensemble members have CAPE values of around 1000 J/kg tomorrow
afternoon as this shortwave comes through, but that is well
above the ensemble mean of 500 J/kg. Think we will see some
thunder chances, but at this point think probabilities of severe
will be less than 5 percent.

Upper ridging will move into the Plains then transition to
southwesterly flow for Friday and into the weekend. Some
precipitation chances with weak ridge riding shortwaves, but
predictability is low for any impacts other than rainfall as
destabilization is uncertain and shear is not impressive. Better
shear on Monday as stronger southwesterly flow sets up and a
surface boundary arrives over the Northern Plains. Type of
impacts are still uncertain, but there is a 15 percent chance
for severe storms to develop for the start of the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Jun 12 2024

VFR conditions now and throughout the period. Some convection
possible mainly at the MN airports, probability has diminished
quite a bit some removed any mention further west. Winds will
shift to the northwest behind a surface low currently over the
central Red River Valley, with some gusts around 20 kts this
evening. Winds will come down a bit overnight, then pick up
again during the mid to late morning tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jun 12, 9:31 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1031 AM CDT Wed Jun 12 2024

NDZ006-014-015-024-026-028-038-131545-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545-
West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-Western Walsh-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe thunderstorms
this afternoon into early evening. The main hazards will be large
hail up to 2 inches in size and wind gusts up to 70 mph. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027>032-040-131545-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for isolated to scattered severe
thunderstorms this afternoon and into early evening. The main
hazards will be large hail up to 2 inches in size and wind gusts
up to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Becker

When
June 12, 3:05 PM CST to 3:10 PM CST
Where
Becker County, 1.41 mi E of White Earth
Measured
2 in hail
Reported by
Public
Coordinates
47.100, -95.840

Public reports large hail in White Earth MN.

Hail, Wilkin

When
June 12, 3:25 PM CST to 3:30 PM CST
Where
Wilkin County, 0.84 mi SW of Breckenridge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.260, -96.590

Photo of quarter sized hail relayed by broadcast media.

Hail, Hubbard

When
June 12, 3:40 PM CST to 3:45 PM CST
Where
Hubbard County, 3.13 mi SW of Nary
Measured
1.5 in hail
Reported by
Public
Coordinates
47.340, -94.880

Ping pong ball sized hail reported 10 miles south of Bemidji by the public.

Thunderstorm Wind, Wilkin

When
June 12, 3:45 PM CST to 3:50 PM CST
Where
Wilkin County, 6.93 mi S of Foxhome
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.180, -96.310

Combination of quarter sized hail and strong winds striped and destroyed cornfields. Time estimated from Radar.

Hail, Hubbard

When
June 12, 4:13 PM CST to 4:18 PM CST
Where
Hubbard County, 2.01 mi ESE of Nevis Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.970, -94.780

Public reports quarter sized hail 3 miles east of Nevis.

Hail, Hubbard

When
June 12, 4:20 PM CST to 4:30 PM CST
Where
Hubbard County, 3.62 mi NW of Kabekona Corner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.270, -94.950

Delayed report. Spotter reports trail cameras caught hail size of golf balls or larger near their home. Damage from the hail to the home included roof damage, outdoor plastic furniture damage, and damage to the siding of the home. Time estimated.

Hail, Hubbard

When
June 12, 4:20 PM CST to 4:30 PM CST
Where
Hubbard County, 0.84 mi SE of Benedict
Measured
1 in hail
Reported by
Public
Coordinates
47.160, -94.690

Social media reports of hail in and to the northwest of Walker towards Benedict. Time estimated from radar with account of hail before 5:30 PM.

Hail, Hubbard

When
June 12, 4:25 PM CST to 4:30 PM CST
Where
Hubbard County, 5.1 mi NW of Kabekona Corner
Measured
2 in hail
Reported by
Public
Coordinates
47.280, -94.980

Public reports 2 inch hail in Schoolcraft via Facebook.

Hail, Hubbard

When
June 12, 4:36 PM CST to 4:41 PM CST
Where
Hubbard County, 0.47 mi W of Nevis
Measured
1.25 in hail
Reported by
Public
Coordinates
46.970, -94.840

Public relays photo of half dollar sized hail via social media.

Hail, Hubbard

When
June 12, 4:44 PM CST to 4:49 PM CST
Where
Hubbard County, 0.47 mi W of Nevis
Measured
1 in hail
Reported by
Public
Coordinates
46.970, -94.840

Photo of quarter sized hail in Nevis city limits.

Thunderstorm Wind, Kittson

When
June 12, 7:50 PM CST to 7:55 PM CST
Where
Kittson County, 1.15 mi SW of Donaldson
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
48.570, -96.920

MN HWY 7 Mile post 11 RWIS...Also reports of trees snapped near the sensor location. Corrected to report the measured gust of 78mph not 68mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189161, 1189160, 1189159, 1189152, 1189158, 1189156, 1189157, 1189155, 1189154, 1189153, 1189151.